Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 178, NWS Dodge City, KS

June 11, 1999Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1999, 3:44 AM CDT for Trego County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1999, 3:44 AM CDT (08:44 UTC)
Expired
Jun 11, 1999, 4:15 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:55 AM CDTHail 0.75Collyer, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS1 KDDC 110843 RRA
SVRDDC
KSC195-110915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
344 AM CDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 415 AM CDT

* AT 341 AM... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF COLLYER... MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  COLLYER                      BY 355 AM
  VODA                         BY 405 AM
  WAKEENEY                     BY 415 AM

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

$$

GERARD/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:10 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 11, 3:10 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT FRI JUN 11 1999

UPDATE: DECIDED TO REMOVE THE FLASH FLOOD WATCH FOR TODAY.  APPEARS
THAT TSRA WILL STAY NORTH OF CWA AND SHOULD NOT SEE REDEVELOPMENT
UNTIL LATE THIS AFTERNOON.

MAKING FEW CHANGES TO GOING FORECASTS AND KEEPING DISCUSSION SHORT
DUE TO IMPENDING STORMS.  MAIN CONCERN IS WHETHER TO KEEP FLASH FLOOD
WATCH FOR THIS MORNING. LINE OF TSRA MOVING ACROSS GLD AREA. SFC
FRONT FROM SOUTHEAST COLORADO THROUGH HAYS AS OF O5Z. CHALLENGE WILL
BE LOCATION OF FRONT AS STORMS MOVE THROUGH THIS MORNING.

MODELS IN FAIR AGREEMENT THIS MORNING PICKING UP ON SOUTHERN STREAM
WAVE OVER ARIZONA MOVING INTO CWA DURING THE DAY.  MODELS KEEP FRONT
ACROSS AREA...BUT THINK THAT CURRENT MCS SHOULD PUSH FRONT FURTHER
SOUTH. HOWEVER...UPSLOPE SFC FLOW LOOKS TO PERSIST INTO SATURDAY
MORNING WHEN STRONGER WAVE ENTERS REGION BY AFTERNOON.  WILL KEEP MENTION OF
SHOWERS AND THUNDERSTORMS BUT WILL GENERALLY RAISE POPS ACROSS THE
BOARD THROUGH SATURDAY.  FFG NUMBERS REMAIN LOW.  WITH MCS GOING
THROUGH THIS MORNING...THAT SHOULD NOT CHANGE SO WILL KEEP WATCH
THROUGH TODAY AND LET DAY SHIFT EXTEND FOR TONIGHT IF NECESSARY.

GOING TEMPERATURE FORECAST LOOK PRETTY CLOSE AND MADE ONLY MINOR
CHANGES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 075/062 077/060 080 565
GCK 075/059 077/059 080 565
EHA 075/058 076/057 081 555
LBL 075/061 077/058 080 554
HYS 075/060 075/060 079 666
P28 080/065 078/065 082 556

.DDC...NONE.

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:58 PM CDTSevere Thunderstorm WarningDDCMorton62 min
Jun 10, 8:58 PM CDTSevere Thunderstorm WarningDDCMorton32 min
Jun 10, 10:42 PM CDTSevere Thunderstorm WarningDDCSeward48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.